News in brief: DOAC and heavy menstrual bleeding; 3 risk factors for CIPN; better BBV screening required in NHL

Thursday, 4 Mar 2021


Low dose DOAC safer option to reduce heavy menstrual bleeding

Menstrual bleeding patterns are not statistically different in women taking high or low-dose rivaroxaban or aspirin.

However, given evidence for similar efficacy in the secondary prevention of VTE, 10 mg rivaroxaban might be safer with regard to heavy menstrual bleeding than 20mg.

A sub-study of the EINSTEIN-CHOICE trial assessed duration and intensity of menstruation in women on either 10 or 20 mg of the DOAC or 100 mg aspirin.

The 12-month study found only numerical but not statistically significant differences in patterns of heavy menstrual bleeding between the three groups.

Across all groups, about 14% of women required action such as changes in hormonal therapy, stopping or interruptions to the study treatment, or referral to a gynaecologist.

Research and Practice in Thrombosis and Haemostasis


Suboptimal screening for viral infections in NHL

An audit of screening for blood-borne viruses in patients diagnosed with non-Hodgkin’s lymphoma has shown low and patchy rates of screening for HIV, hepatitis B and hepatitis C.

The audit showed 40.8% of patients were screened for HIV despite it being recommended by national guidelines in all cases of NHL.

Screening for hepatitis B and HCV was also suboptimal given the diseases can complicate treatment and result in hepatitis flares.

HBsAg testing occurred in 55% of all NHL patients – more often (65.8%) in aggressive disease and less often (47.1%) in indolent disease. HCV testing occurred in 46.1% of all cases.

“We encourage increased testing rates for all three infections and welcome the new Australian guidelines recommending screening for HBV in all patients undergoing immunosuppressive therapy for solid organ and haematological malignancies,” the researchers said.

Internal Medicine Journal


3 risk factors for chemo-induced neuropathy

Low haemoglobin, older age and high BMI are possible risk factors for developing chemotherapy-induced peripheral neuropathy (CIPN), according to an Australian study.

The study of mostly women receiving paclitaxel or oxaliplatin chemotherapy for breast, colorectal and ovarian cancer found most patients (72.8%) reported some neuropathy symptoms.

On multivariate analysis, low haemoglobin, older age and high BMI were the three factors associated with more severe CIPN after both types of chemotherapy.

While the mechanisms underlying CIPN development were not known and might be different with each risk factor, the study said the risk factors were at least easily and routinely available.

“Closer monitoring of those at higher risk in order to allow dose modification may mitigate the development of long-term CIPN among patients receiving paclitaxel or oxaliplatin,” the study concluded.

JAMA Network Open

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic